Archive for Rational Mechanics and Analysis

, Volume 224, Issue 3, pp 1161–1204 | Cite as

Enhanced Dissipation, Hypoellipticity, and Anomalous Small Noise Inviscid Limits in Shear Flows

Article

Abstract

We analyze the decay and instant regularization properties of the evolution semigroups generated by two-dimensional drift-diffusion equations in which the scalar is advected by a shear flow and dissipated by full or partial diffusion. We consider both the space-periodic \({\mathbb{T}^2}\) setting and the case of a bounded channel \({\mathbb{T} \times [0,1]}\) with no-flux boundary conditions. In the infinite Péclet number limit (diffusivity \({\nu\to 0}\)), our work quantifies the enhanced dissipation effect due to the shear. We also obtain hypoelliptic regularization, showing that solutions are instantly Gevrey regular even with only partial diffusion. The proofs rely on localized spectral gap inequalities and ideas from hypocoercivity with an augmented energy functional with weights replaced by pseudo-differential operators (of a rather simple form). As an application, we study small noise inviscid limits of invariant measures of stochastic perturbations of passive scalars, and show that the classical Freidlin scaling between noise and diffusion can be modified. In particular, although statistically stationary solutions blow up in \({H^1}\) in the limit \({\nu \to 0}\), we show that viscous invariant measures still converge to a unique inviscid measure.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alexakis A., Tzella A.: Bounding the scalar dissipation scale for mixing flows in the presence of sources. J. Fluid Mech. 688, 443–460 (2011)ADSMathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Alexandre R., Morimoto Y., Ukai S., Xu C.-J., Yang T.: Regularizing effect and local existence for the non-cutoff Boltzmann equation. Arch. Ration. Mech. Anal. 198(1), 39–123 (2010)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Bajer K., Bassom A.P., Gilbert A.D.: Accelerated diffusion in the centre of a vortex. J. Fluid Mech. 437, 395–411 (2001)ADSMathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Beauchard K., Zuazua E.: Some controllability results for the 2D Kolmogorov equation. Ann. Inst. Henri Poincaré Anal. Non Linéaire 26(5), 1793–1815 (2009)ADSMathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Beauchard K.: Null controllability of kolmogorov-type equations. Math. Control Signals Syst. 26(1), 145–176 (2014)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Beck M., Wayne C.E.: Metastability and rapid convergence to quasi-stationary bar states for the two-dimensional Navier–Stokes equations. Proc. R. Soc. Edinb. Sect. A Math. 143(05), 905–927 (2013)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Bedrossian, J., Germain, P., Masmoudi, N.: Dynamics near the subcritical transition of the 3D Couette flow I: Below threshold, arXiv:1506.03720, 2015
  8. 8.
    Bedrossian, J., Germain, P., Masmoudi, N.: Dynamics near the subcritical transition of the 3D Couette flow II: Above threshold, arXiv:1506.03721, 2015
  9. 9.
    Bedrossian J., Coti Zelati M., Glatt-Holtz N.: Invariant measures for passive scalars in the small noise inviscid limit. Comm. Math. Phys. 348(1), 101–127 (2016)ADSMathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Bedrossian J., Masmoudi N., Vicol V.: Enhanced dissipation and inviscid damping in the inviscid limit of the Navier–Stokes equations near the two dimensional Couette flow. Arch. Ration. Mech. Anal. 219(3), 1087–1159 (2016)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Berestycki H., Hamel F., Nadirashvili N.: Elliptic eigenvalue problems with large drift and applications to nonlinear propagation phenomena. Commun. Math. Phys. 253(2), 451–480 (2005)ADSMathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Bernoff A.J., Lingevitch J.F.: Rapid relaxation of an axisymmetric vortex. Phys. Fluids 6, 3717 (1994)ADSCrossRefMATHGoogle Scholar
  13. 13.
    Chen, H., Li, W.-X., Xu, C.-J.: Gevrey hypoellipticity for linear and non-linear fokkerplanck equations, J. Differ. Equ. 246(1), 320–339, 2009Google Scholar
  14. 14.
    Chen Y., Desvillettes L., He L.: Smoothing effects for classical solutions of the full Landau equation. Arch. Ration. Mech. Anal. 193(1), 21–55 (2009)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Constantin, P., Kiselev, A., Ryzhik, L., Zlatoš, A.: Diffusion and mixing in fluid flow, Ann. Math. 168(2), 643–674, 2008Google Scholar
  16. 16.
    Da Prato, G., Zabczyk, J.: Ergodicity for infinite dimensional systems, Vol. 229, Cambridge University Press, Cambridge, 1996Google Scholar
  17. 17.
    Desvillettes, L., Villani, C., et al., On the trend to global equilibrium in spatially inhomogeneous entropy-dissipating systems. Part I: the linear Fokker–Planck equation, Commun. Pure Appl. Math. 54(1), 1–42, 2001Google Scholar
  18. 18.
    Dolbeault J., Mouhot C., Schmeiser C.: Hypocoercivity for linear kinetic equations conserving mass. Trans. Am. Math. Soc. 367(6), 3807–3828 (2015)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Dubrulle B., Nazarenko S.: On scaling laws for the transition to turbulence in uniform-shear flows. EPL (Europhys. Lett.) 27(2), 129 (1994)ADSCrossRefGoogle Scholar
  20. 20.
    Freidlin M.: Reaction-diffusion in incompressible fluid: asymptotic problems. J. Differ. Equ. 179(1), 44–96 (2002)ADSMathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Freidlin, M.I., Wentzell, A.D.: Random perturbations of Hamiltonian systems, Mem. Am. Math. Soc. 109(523), viii+82, 1994Google Scholar
  22. 22.
    Gallagher, I., Gallay, T., Nier, F.: Spectral asymptotics for large skew-symmetric perturbations of the harmonic oscillator, Int. Math. Res. Not. 2009, rnp013Google Scholar
  23. 23.
    Gevrey M.: Sur la nature analytique des solutions des équations aux dérivées partielles. Premier mémoire. Ann. Sci. École Norm. Sup. 35(3), 129–190 (1918)MathSciNetMATHGoogle Scholar
  24. 24.
    Glatt-Holtz, N., Šverák, V., Vicol, V.: On inviscid limits for the stochastic navier-stokes equations and related models, Arch. Ration. Mech. Anal. 217, 619–649, 2015Google Scholar
  25. 25.
    Hérau F.: Short and long time behavior of the Fokker-Planck equation in a confining potential and applications. J. Funct. Anal. 244(1), 95–118 (2007)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Hérau F., Nier F.: Isotropic hypoellipticity and trend to equilibrium for the Fokker–Planck equation with a high-degree potential. Arch. Ration. Mech. Anal. 171(2), 151–218 (2004)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Hörmander, L.: The analysis of linear partial differential operators III: Pseudo-differential operators, Vol. 274, Springer, Berlin, 1985Google Scholar
  28. 28.
    Hörmander L.: Hypoelliptic second order differential equations. Acta Math. 119, 147–171 (1967)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Iyer G., Kiselev A., Xu X.: Lower bounds on the mix norm of passive scalars advected by incompressible enstrophy- constrained flows. Nonlinearity 27(5), 973 (2014)ADSMathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Kelvin L.: Stability of fluid motion-rectilinear motion of viscous fluid between two parallel plates. Phil. Mag. 24, 188 (1887)CrossRefGoogle Scholar
  31. 31.
    Kolmogoroff A.: Zufällige Bewegungen (zur Theorie der Brownschen Bewegung). Ann. Math. 35(1), 116–117 (1934)MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Kuksin S., Shirikyan A.: Randomly forced CGL equation: stationary measures and the inviscid limit. J. Phys. A 37, 3805–3822 (2004)ADSMathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Kuksin S.: Damped-driven KdV and effective equations for long-time behaviour of its solutions. Geom. Funct. Anal. 20, 1431–1463 (2010)MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    Kuksin, S., Shirikyan, A.: Mathematics of two-dimensional turbulence, Vol. 194, Cambridge University Press, Cambridge, 2012Google Scholar
  35. 35.
    Kuksin, S.B.: The Eulerian limit for 2D statistical hydrodynamics, J. Stat. Phys. 115(1–2), 469–492, 2004Google Scholar
  36. 36.
    Latini M., Bernoff A.J.: Transient anomalous diffusion in Poiseuille flow. J. Fluid Mech. 441, 399–411 (2001)ADSCrossRefMATHGoogle Scholar
  37. 37.
    Li, W., Wu, D., Xu, C.-J.: Gevrey class smoothing effect for the Prandtl equation, arXiv preprint, arXiv:1502.03569 2015
  38. 38.
    Lin Z., Thiffeault J.-L., Doering C.R.: Optimal stirring strategies for passive scalar mixing. J. Fluid Mech. 675, 465–476 (2011)ADSMathSciNetCrossRefMATHGoogle Scholar
  39. 39.
    Lin Z., Zeng C.: Inviscid dynamic structures near Couetteflow. Arch. Ration. Mech. Anal. 200, 1075–1097 (2011)MathSciNetCrossRefMATHGoogle Scholar
  40. 40.
    Lundgren T.: Strained spiral vortex model for turbulent fine structure. Phys. Fluids 25, 2193 (1982)ADSCrossRefMATHGoogle Scholar
  41. 41.
    Mattingly J.C., Pardoux E.: Invariant measure selection by noise. An example. Discrete Contin. Dyn. Syst. 34(10), 4223–4257 (2014)MathSciNetCrossRefMATHGoogle Scholar
  42. 42.
    Reed, M., Simon, B.: Methods of modern mathematical physics. I, Second, Academic Press, Inc. [Harcourt Brace Jo-vanovich, Publishers], New York, 1980. Functional analysis. MR751959 (85e:46002)Google Scholar
  43. 43.
    Rhines P.B., Young W.R.: How rapidly is a passive scalar mixed within closed streamlines?. J. Fluid Mech. 133, 133–145 (1983)ADSCrossRefMATHGoogle Scholar
  44. 44.
    Seis C.: Maximal mixing by incompressible fluid flows. Nonlinearity 26, 3279–3289 (2013)ADSMathSciNetCrossRefMATHGoogle Scholar
  45. 45.
    Stein, E.M.: Harmonic analysis: real-variable methods, orthogonality, and oscillatory integrals, Princeton Mathematical Series, Vol. 43, Princeton University Press, Princeton, 1993. With the assistance of Timothy S. Murphy, Monographs in Harmonic Analysis, III. MR1232192 (95c:42002)Google Scholar
  46. 46.
    Trefethen, L.N., Embree, M.: Spectra and pseudospectra: the behavior of nonnormal matrices and operators, Princeton University Press, Princeton, 2005Google Scholar
  47. 47.
    Villani, C.: Hypocoercivity, American Mathematical Soc., 2009Google Scholar
  48. 48.
    Vukadinovic J., Dedits E., Poje A.C., Schäfer T.: Averaging and spectral properties for the 2D advection–diffusion equation in the semi-classical limit for vanishing diffusivity. Phys. D 310, 1–18 (2015)MathSciNetCrossRefGoogle Scholar
  49. 49.
    Zillinger C.: Linear inviscid damping for monotone shear flows in a finite periodic channel, boundary effects, blow-up and critical Sobolev regularity. Arch. Ration. Mech. Anal. 221(3), 1449–1509 (2016)MathSciNetCrossRefMATHGoogle Scholar
  50. 50.
    Zlatoš A.: Diffusion in fluid flow: dissipation enhancement by flows in 2D. Commun. Part. Differ. Equ. 35(3), 496–534 (2010)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of MarylandCollege ParkUSA

Personalised recommendations